Approximation Algorithms for the Capacitated Domination Problem

  • Mong-Jen Kao
  • Han-Lin Chen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6213)


We consider the Capacitated Domination problem, which models a service-requirement assignment scenario and is a generalization to the well-known Dominating Set problem. In this problem, given a graph with three parameters defined on each vertex, namely cost, capacity, and demand, we want to find an assignment of demands to vertices of least cost such that the demand of each vertex is satisfied subject to the capacity constraint of each vertex providing the service.

In terms of polynomial time approximations, we present logarithmic approximation algorithms with respect to different demand assignment models on general graphs. On the other hand, from the perspective of parameterization, we prove that this problem is W[1]-hard when parameterized by a structure of the graph called treewidth. Based on this hardness result, we present exact fixed-parameter tractable algorithms with respect to treewidth and maximum capacity of the vertices. This algorithm is further extended to obtain pseudo-polynomial time approximation schemes for planar graphs.


Approximation Algorithm Planar Graph Vertex Cover Demand Model Input Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alber, J., Bodlaender, H.L., Fernau, H., Kloks, T., Niedermeier, R.: Fixed parameter algorithms for dominating set and related problems on planar graphs. Algorithmica 33(4), 461–493 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alber, J., Fellows, M.R., Niedermeier, R.: Polynomial-time data reduction for dominating set. J. ACM 51(3), 363–384 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baker, B.S.: Approximation algorithms for np-complete problems on planar graphs. J. ACM 41(1), 153–180 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bodlaender, H.L., Koster, A.M.C.A.: Combinatorial optimization on graphs of bounded treewidth. The Computer Journal 51(3) (2008)Google Scholar
  5. 5.
    Chvátal, V.: A greedy heuristic for the set-covering problem. Mathematics of Operations Research 4(3), 233–235Google Scholar
  6. 6.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on bounded-genus graphs and h-minor-free graphs. J. ACM 52(6), 866–893 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dom, M., Lokshtanov, D., Saurabh, S., Villanger, Y.: Capacitated domination and covering: A parameterized perspective. In: Grohe, M., Niedermeier, R. (eds.) IWPEC 2008. LNCS, vol. 5018, pp. 78–90. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  8. 8.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Heidelberg (1999)CrossRefzbMATHGoogle Scholar
  9. 9.
    Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45(4), 634–652 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Heidelberg (2006)zbMATHGoogle Scholar
  11. 11.
    Fomin, F.V., Thilikos, D.M.: Dominating sets in planar graphs: Branch-width and exponential speed-up. SIAM J. Comput. 36(2), 281–309 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Guo, J., Niedermeier, R.: Linear problem kernels for np-hard problems on planar graphs. In: Arge, L., Cachin, C., Jurdziński, T., Tarlecki, A. (eds.) ICALP 2007. LNCS, vol. 4596, pp. 375–386. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  13. 13.
    Haynes, T.W., Hedetniemi, S.M., Hedetniemi, S.T., Henning, M.A.: Domination in graphs applied to electric power networks. SIAM J. Discret. Math. 15(4), 519–529 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Haynes, T.W., Hedetniemi, S., Slater, P.: Fundamentals of Domination in Graphs (Pure and Applied Mathematics). Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  15. 15.
    Hochbaum, D.S.: Approximation algorithms for the set covering and vertex cover problems. SIAM Journal on Computing 11(3), 555–556 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hopcroft, J., Tarjan, R.: Efficient planarity testing. J. ACM 21(4), 549–568 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. In: STOC 1973: Proceedings of the Fifth Annual ACM Symposium on Theory of Computing, pp. 38–49. ACM Press, New York (1973)CrossRefGoogle Scholar
  18. 18.
    Kao, M.-J., Chen, H.-L.: Approximation algorithms for the capacitated domination problem (manuscript) (2010),
  19. 19.
    Kao, M.-J., Liao, C.-S., Lee, D.T.: Capacitated domination problem. Algorithmica (2009)Google Scholar
  20. 20.
    Kloks, T.: Treewidth, Computations and Approximations. LNCS, vol. 842. Springer, Heidelberg (1994)zbMATHGoogle Scholar
  21. 21.
    Liao, C.-S., Lee, D.-T.: Power domination problem in graphs. In: Wang, L. (ed.) COCOON 2005. LNCS, vol. 3595, pp. 818–828. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  22. 22.
    Lovász, L.: On the ratio of optimal integral and fractional covers (1975)Google Scholar
  23. 23.
    Niedermeier, R.: Invitation to Fixed Parameter Algorithms. Oxford University Press, Oxford (2006)CrossRefzbMATHGoogle Scholar
  24. 24.
    Roberts, F.S.: Graph Theory and Its Applications to Problems of Society (1978)Google Scholar
  25. 25.
    Wan, P.-J., Alzoubi, K.M., Frieder, O.: A simple heuristic for minimum connected dominating set in graphs. International Journal of Foundations of Computer Science 14(2), 323–333 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Mong-Jen Kao
    • 1
  • Han-Lin Chen
    • 1
  1. 1.Department of Computer Science and Information EngineeringNational Taiwan UniversityTaiwan

Personalised recommendations